Format

Send to

Choose Destination
J Emerg Med. 2018 Jun;54(6):815-818. doi: 10.1016/j.jemermed.2018.01.044. Epub 2018 Apr 5.

Recurrent Ethylene Glycol Poisoning with Elevated Lactate Levels to Obtain Opioid Medications.

Author information

1
Department of Emergency Medicine, University of Colorado School of Medicine, Aurora, Colorado.
2
Denver Health and Hospital Authority, Department of Emergency Medicine, Denver, Colorado.

Abstract

BACKGROUND:

Malingering is when a patient feigns illness for secondary gain. While most patients with malingering manufacture or exaggerate symptoms, some patients may induce illness. Previous reports of malingering patients inducing illness include sepsis, kidney pain, migraine, and chest pain. However, acute poisoning as a manifestation of malingering appears to be rare.

CASE REPORT:

We describe the case of a 39-year-old man who presented to the emergency department complaining of diffuse body pain. The patient reported multiple admission at outside hospitals for "lactate" and said, "it feels like it is happening again because of how my body feels." Laboratory findings were concerning for serum lactate of >20.0 mmol/L and ethylene glycol (EG) level of 19 mg/dL. A chart review found that the man had been admitted for elevated serum lactate 8 times to area hospitals in several years, often in the setting of EG poisoning. During these episodes he required intravenous fluids and frequent intravenous pain medications. When confronted about concern regarding the recurrent fallacious lactate levels in the setting of factitious EG ingestion, the patient often became combative and left against medical advice. The primary metabolite of EG, glycolic acid, can interfere with lactate assays, causing a false elevation. Our patient apparently recognized this and took advantage of it to be admitted and receive intravenous opioids. This is the only case known to us of malingering via EG ingestion. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Emergency physicians should be aware that metabolites of EG may interfere with serum lactate assay. In addition, they should be aware of possible malingering-related poisoning and plausible association with requests for intravenous opioid pain medications. This represents a risk to the patient and others if undiagnosed.

KEYWORDS:

ethylene glycol poisoning; factitious disorder; lactatemia; malingering

PMID:
29627349
DOI:
10.1016/j.jemermed.2018.01.044
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center